Alert archive / Nebraska / Freeze Warnings in 2021

Freeze Warning 1, NWS Omaha, NE

April 13, 202115 counties in Nebraska; 5 counties in Iowa

NWS Omaha, NE issued this freeze warning at Apr 13, 2021, 2:38 PM CDT for 15 counties in Nebraska; 5 counties in Iowa. It took effect at Apr 14, 2021, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2021, 2:38 PM CDT (19:38 UTC)
In effect from
Apr 14, 2021, 1:00 AM CDT
Expired
Apr 14, 2021, 8:00 AM CDT
In force
7 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Butler County, NE, Cass County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS73 KOAX 131938
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
238 PM CDT Tue Apr 13 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-140345-
/O.NEW.KOAX.FZ.W.0001.210414T0600Z-210414T1300Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
238 PM CDT Tue Apr 13 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
967 
WWUS73 KOAX 140340
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1040 PM CDT Tue Apr 13 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-141300-
/O.CON.KOAX.FZ.W.0001.210414T0600Z-210414T1300Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
1040 PM CDT Tue Apr 13 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Albright

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this freeze warning went out at Apr 13, 12:32 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 13, 12:32 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1232 PM CDT Tue Apr 13 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 317 AM CDT Tue Apr 13 2021

.Today and Tonight:

A mid/upper-level cyclone over the upper MS Valley early this
morning will edge slowly east in response to the amplification of
an upstream trough across the interior West. In the low levels, a
weakening pressure gradient will be offset by the diurnal
steepening of lapse rates to yield breezy conditions across the
northern half of our area today, where wind gusts of 30-35 mph
are possible. Afternoon temperatures will range from the upper
40s near the SD border where some clouds could linger, to mid to
upper 50s over southeast NE and southwest IA. And while
temperatures will remain below seasonal normals, the gusty winds
in conjunction with an ambient, dry air mass will promote pockets
of high to very high rangeland fire danger this afternoon.

A surface ridge will strengthen over the mid MO Valley tonight,
resulting in decreasing winds and mostly clear skies. Those
conditions will allow temperatures to fall into the upper 20s over
northeast NE and west-central IA with 30-33F possible south of
I-80. We are aware that some orchards in southeast NE and
southwest IA are ahead of schedule with the fruit-tree blossoms
now susceptible to freezing temperatures. Therefore, a freeze
warning may need to be considered for the area at some point
today.

.Wednesday and Thursday:

The above-mentioned, western U.S. trough is forecast to track from
the Great Basin into the central Rockies with a downstream ridge
amplifying over the Great Plains. In the low levels, persistent
surface ridging will maintain a cool, Canadian air mass over the
region with highs in the 50s.

.Thursday night into Friday night:

The central Rockies disturbance is forecast to track east through
the central Plains and mid/lower MO Valley, supporting a chance
of rain. Highest rainfall amounts (i.e., less than a quarter inch)
are currently expected over southeast NE.

This weekend into early next week:

The 00z global models advertise the continued presence of a mid-
level trough over the central U.S. into early next week. That
scenario would translate to below-normal afternoon temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Apr 13 2021

VFR criteria will prevail for the TAF period. Primary forecast
concern is strong northwest winds. Strongest winds will be in
northeast Nebraska where gusts up to 30 kts are expected. Weaker
gusts are expected at KOMA and KLNK. Winds expected to diminish
quickly after 01Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Fajman
Hazardous weather outlook, Apr 13, 11:11 AM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1111 AM CDT Tue Apr 13 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1111 AM CDT Tue Apr 13 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

The combination of low relative humidity and gusty northwest winds
will result in areas of high to very high rangeland fire danger
this afternoon.

Frost and freezing temperatures are possible tonight into
Wednesday morning. Susceptible vegetation may be damaged.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost and freezing temperatures are again possible on Wednesday
night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Nebraska, 2021Freeze Warnings in Iowa, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.